Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 26, 2017, 2:30 PM CDT for Jackson County, Perry County, Illinois. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2017, 2:30 PM CDT (19:30 UTC)
- Expired
- Apr 26, 2017, 3:03 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 2:35 PM CDT | TSTM WND DMG | 5 Nw Murphysboro, IL | TREE DOWN ACROSS ROAD. TIME ESTIMATED. |
| Apr 26, 2:45 PM CDT | TSTM WND GST 50 | Du Quoin, IL | TORRENTIAL RAIN REPORTED WITH THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 12:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
793
WUUS53 KPAH 261930
SVRPAH
ILC077-145-262015-
/O.NEW.KPAH.SV.W.0089.170426T1930Z-170426T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
230 PM CDT WED APR 26 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Perry County in south central Illinois...
Jackson County in southern Illinois...
* Until 315 PM CDT
* At 229 PM CDT, severe thunderstorms were located along a line
extending from near Steeleville to Ava to 6 miles west of
Murphysboro to near Grand Tower, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carbondale, Murphysboro, Du Quoin, Pinckneyville, De Soto,
Elkville, Hurst, Ava, Tamaroa, Willisville, Grand Tower, Cedar Lake
Area, Makanda, Cutler, Dowell, Campbell Hill, Vergennes, Gorham and
St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3809 8912 3803 8914 3800 8914 3795 8918
3795 8915 3760 8915 3758 8952 3759 8948
3764 8952 3769 8952 3771 8958 3773 8960
3793 8961 3796 8959 3822 8959
TIME...MOT...LOC 1929Z 234DEG 45KT 3796 8965 3788 8951 3775 8945 3759
8945
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
179
WWUS53 KPAH 261956
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
256 PM CDT WED APR 26 2017
ILC077-262005-
/O.CAN.KPAH.SV.W.0089.000000T0000Z-170426T2015Z/
Jackson IL-
256 PM CDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IS CANCELLED...
The portion of the storms which prompted the warning for Jackson
county has moved mainly to Perry county. Therefore, the warning has
been cancelled for Jackson county.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south central and southern Illinois.
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3809 8912 3805 8914 3800 8914 3795 8918
3795 8933 3822 8959
TIME...MOT...LOC 1955Z 230DEG 48KT 3820 8933 3812 8919 3799 8913
$$
ILC145-262015-
/O.CON.KPAH.SV.W.0089.000000T0000Z-170426T2015Z/
Perry IL-
256 PM CDT WED APR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR PERRY COUNTY...
At 255 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Pinckneyville to near Tamaroa to
near Christopher, moving northeast at 55 mph. Damaging winds have
occurred with these storms.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa and St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3809 8912 3805 8914 3800 8914 3795 8918
3795 8933 3822 8959
TIME...MOT...LOC 1955Z 230DEG 48KT 3820 8933 3812 8919 3799 8913
HAIL...1.00IN
WIND...60MPH
$$560
WWUS53 KPAH 262003
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
303 PM CDT WED APR 26 2017
ILC145-262013-
/O.CAN.KPAH.SV.W.0089.000000T0000Z-170426T2015Z/
Perry IL-
303 PM CDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR PERRY COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south central and southern Illinois.
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3809 8912 3805 8914 3800 8914 3795 8918
3795 8933 3822 8959
TIME...MOT...LOC 2001Z 234DEG 45KT 3825 8924 3817 8910 3804 8904
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 1:25 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 26, 1:25 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Paducah KY 125 PM CDT Wed Apr 26 2017 .UPDATE... Issued at 124 PM CDT Wed Apr 26 2017 Updated aviation discussion for 18Z TAFs. && .SHORT TERM...(Today through Thursday night) Issued at 330 AM CDT Wed Apr 26 2017 Main near term forecast concern continues to be the potential for thunderstorms through tonight and accompanying severe weather potential late this afternoon into this evening. Forecast confidence remains relatively high through Thursday night with generally good overall model agreement. Shortwave energy digging into the base of an upper level trough over the southern Plains this morning will take on a negative tilt as it pivots northeast across the Middle Mississippi Valley tonight. The approach and passage of this shortwave and its associated cold frontal boundary will provide the focus for shower and thunderstorm development later this afternoon and this evening. Model forecast soundings continue to indicate the presence of a strong mid level capping inversion through much of the daytime hours today. As a result, it will take the strong forcing of the incoming cold front to result in the development of surface-based convection by mid to late afternoon. Any activity that occurs prior would likely be tied to the elevated mixing layer and should not pose a severe threat. All ingredients for severe storm potential appear to be available later this afternoon into this evening except for perhaps one key factor--instability. The presence of low level moisture in forecast soundings suggests that much of the enhanced and slight risk areas locally should see a good deal of cloud cover throughout the day. Consequently, even once storms enter southeast Missouri by mid to late afternoon, they may only have a modest amount of instability to work with. Strong dynamics may initially overcome this shortcoming. However, as the storms move east and instability decreases during the evening, they should begin to weaken fairly quickly. Should more sunshine break through the cloud cover, then instability would likely be appreciably higher, in addition to severe potential. At this time, the greatest risk for severe weather still appears to be in southeast Missouri, where linear bowing segments and possibly a few embedded supercell structures should be the favored storm mode. Damaging winds remain the primary concern, while large hail and a brief tornado cannot be ruled out, especially early on. Storms should begin to weaken as they progress across southern Illinois and far western Kentucky during the early evening hours. A line of storms will likely progress into southwest Indiana and east of the Land Between the Lakes in Kentucky by late evening, but activity by then should largely be sub-severe. Any lingering showers should taper off late tonight and early Thursday morning as the storm system departs to the east. Much of Thursday should be dry, albeit cooler in the wake of the front. After highs in the upper 60s (west) to lower 80s (east) today, highs on Thursday should remain in the 60s. The next chance of showers should hold off until late Thursday night at the earliest as the front begins to return north as a warm front ahead of low pressure over the Plains. .LONG TERM...(Friday through Tuesday) Issued at 330 AM CDT Wed Apr 26 2017 Confidence remains fairly high that an unsettled weather pattern that will be with us Friday night and again Saturday night/Sunday. Less confidence in the exact timing and location of where the heaviest rainfall will occur. An upper level ridge of high pressure will build over the southeast U.S. into this weekend, while an upper level trough digs into the southern Rockies. This trough will eject east into the Southern Plains on Sunday before lifting northeast into the Great Lakes on Monday. The Quad State will be within deep southwesterly flow Friday through Sunday. Right now Friday night and Saturday night/Sunday look to have the highest heavy rainfall and severe storm risks. A warm front will develop northward by Friday evening from the southern OH/TN valleys southeast into northern TX or southern OK. The best chance for more widespread thunderstorm initiation will occur during the evening into the overnight hours along and north of the warm front as strengthening, broad low-level jet enhances convergence and lift along and north of this boundary. Strong vertical shear profiles and steep mid lvl lapse rates will support organized storms including supercells with large hail and damaging wind the main threats, though a few tornadoes may also occur with surface-based storms developing closer to the warm front. It looks like the warm front will lift to the north of the region Saturday as the upper level high pressure system off the Southeast Coast tries to build back to the west toward the region. This could bring a general break in the shower/thunderstorm activity, especially over western KY/far srn IL/sw IN. Depending how far north the warm front gets Sat, will decide whether more of the area ends up dry during the day. However, shower/storm chances will ramp back up Saturday night into Sunday as the main upper trough and associated cold front approach from the west. Model guidance has been consistent in placing the heaviest QPF over southeast Missouri into southwest Illinois Saturday night, but central and eastern portions of the forecast area should get into the act Sunday. Overall rainfall amounts Friday through Sunday in the 3 to 5 inch range will be possible from southeast MO into IL, with locally higher amounts not out of the question. Somewhat lighter amounts are expected as one heads farther east into wrn KY/sw IN. Given the very strong dynamical forcing expected with the main upper trof, severe storms will also be a possibility later Sat night into Sun. Much of the severe threat will depend on how much instability can form ahead of the sfc front. The cold front and associated precipitation should be lifting out of the area by late Sunday night into Monday morning. Dry conditions are expected Monday and Tuesday, along somewhat cooler conditions initially on Monday. Should be back in the 70s to near 80 by Tue/Wed time frames. && .AVIATION... Issued at 124 PM CDT Wed Apr 26 2017 Low level moisture continues to spread low VFR cigs northeast thru the area, with some MVFR cigs even noted in portions of southeast MO. A line of storms over southeast MO will continue lifting off to the northeast while gradually moving east. Strong to severe storms will remain possible through the afternoon and evening hrs, especially over southeast MO and southwest IL. Storms will also bring strong gusty winds in addition to reduced ceilings and visibilities to MVFR or perhaps IFR levels. South winds will average 10 to 15 knots with occasional gusts to 25 knots ahead of the front. Behind the front, winds will shift to the west/southwest as ceilings look to remain in the MVFR to low end VFR range through the overnight and much of the morning hrs. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...RJP LONG TERM...GM AVIATION...SP
Hazardous weather outlook, Apr 26, 4:38 AM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Paducah KY 438 AM CDT Wed Apr 26 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 438 AM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The development of isolated thunderstorms cannot be ruled out over southeast Missouri and southwest Illinois through early this afternoon. Severe weather is not expected with this activity. Strong to potentially severe thunderstorms are expected to form along and ahead of a cold front over southeast Missouri by mid to late afternoon. Initially, storms will be capable of producing large hail, damaging winds, and an isolated tornado. A line of thunderstorms should progress into southern Illinois and far western Kentucky by early evening. Damaging winds will be the primary concern. The severe threat will diminish quickly as the storms move east towards the Wabash River and the Land Between the Lakes by late evening. Lightning and locally heavy rain will also accompany thunderstorm activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of thunderstorms are expected Friday through Sunday. Heavy rainfall is expected over portions of the region. Please refer to the Hydrologic Outlook for details. In addition, strong to severe thunderstorms will be possible through the period. At this time, the best chance of severe storms appears to be with a warm frontal passage Friday night, in addition to the cold frontal passage Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by mid to late afternoon in southeast Missouri, and throughout southern Illinois and the Purchase Area of western Kentucky by early evening. Spotters are also encouraged to monitor the latest forecasts for possible activation over the upcoming weekend. RJP/GM
In the hours before
Local storm report, Apr 26, 12:13 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL VAN BUREN 37.01N 91.01W
04/26/2017 M0.75 INCH CARTER MO FIRE DEPT/RESCUE
DIME SIZED HAIL
&&
SPLocal storm report, Apr 26, 1:17 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL 5 W ELLSINORE 36.93N 90.84W
04/26/2017 E0.25 INCH CARTER MO TRAINED SPOTTER
&&
RSTLocal storm report, Apr 26, 1:18 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL GREENVILLE 37.13N 90.45W
04/26/2017 E0.25 INCH WAYNE MO LAW ENFORCEMENT
&&
RSTLocal storm report, Apr 26, 1:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST POPLAR BLUFF 36.76N 90.41W
04/26/2017 M42 MPH BUTLER MO TRAINED SPOTTER
SMALL TREE LIMBS DOWN.
&&
RSTSpecial weather statement, Apr 26, 1:41 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
141 PM CDT WED APR 26 2017
ILZ075-080-084-088-MOZ076-086-087-110-111-261930-
Perry IL-Jackson IL-Union IL-Jefferson IL-Stoddard MO-Bollinger MO-
Cape Girardeau MO-Scott MO-Perry MO-
141 PM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WESTERN UNION...
SOUTHWESTERN JEFFERSON...JACKSON...BOLLINGER...WESTERN SCOTT...
PERRY...CAPE GIRARDEAU AND NORTHERN STODDARD COUNTIES UNTIL 230 PM
CDT...
At 140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Evansville to 9 miles north of
Puxico. Movement was northeast at 45 mph.
Outside of active thunderstorm warnings, Nickel size hail and wind
gusts of 50 to 55 mph will be possible with some of these storms.
Locations impacted include...
Cape Girardeau, Carbondale, Jackson, Chester, Perryville,
Murphysboro, Du Quoin, Pinckneyville, Scott City, Anna, Chaffee,
Bloomfield, Jonesboro, Marble Hill, Advance, Oran, Benton, De Soto,
Cobden and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
southern and south central Illinois...and southeastern Missouri.
LAT...LON 3829 8913 3757 8915 3733 8935 3731 8951
3720 8946 3691 8970 3679 9020 3692 9025
3704 9011 3708 9011 3709 9022 3731 9022
3732 9014 3764 9015 3787 8994 3791 8984
3780 8967 3796 8959 3820 8959 3821 8915
TIME...MOT...LOC 1840Z 225DEG 114KT 3807 8981 3708 9011Local storm report, Apr 26, 1:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND GST 4 S ST. MARY 37.82N 89.95W
04/26/2017 E65 MPH PERRY MO TRAINED SPOTTER
&&
RSTThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 1:41 PM CDT | Special Weather Statement | PAH | Jackson, Perry, Union | 49 min |
| Apr 26, 1:56 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 34 min |
| Apr 26, 2:13 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 17 min |
| Apr 26, 2:47 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson | 58 min |
| Apr 26, 3:24 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 36 min |
| Apr 26, 3:54 PM CDT | Special Weather Statement | PAH | Edwards, Wabash, Wayne | 36 min |
| Apr 26, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Union | 12 min |
| Apr 26, 6:17 PM CDT | Special Weather Statement | PAH | White | 28 min |
| Apr 26, 6:42 PM CDT | Special Weather Statement | PAH | Johnson, Pulaski | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.